Pennsylvania, 2003

Flood in Pennsylvania, December 12, 2003

December 12, 2003 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 12, 2:55 AM EST, 6 hours 5 minutes earlier.

Area forecast discussion, Dec 12, 2:55 AM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 AM EST FRI DEC 12 2003

.DISCUSSION...
COLD NW FLOW WILL PERSIST TODAY...PRODUCING CLOUDY SKIES DOWNWIND OF
LK ERIE...AND SCT SNOW SHOWERS OVER NW MTNS. BUF RADAR LOOP SHOWING
SIGNIFICANT SNOW CONFINED TO S TIER OF NY STATE...AND MODEL DATA
SHOWS LITTLE CHANGE TO BLYR FLOW...THUS LITTLE IF ANY ACCUMS
EXPECTED. DOWNSLOPING FLOW WILL YIELD PT-MSUNNY SKIES IN THE LOWER
SUSQ VALLEY...WHERE TEMPS SHOULD REACH THE L40S BASED ON 850 TEMPS
NR 8C.

HIGH PRES BUILDS INTO THE AREA ON SATURDAY SHUTTING OFF LE AND
ALLOWING SKIES TO CLEAR. HOWEVER...MAIN FOCUS WILL BE ON DEVELOPING
LO PRES ON THE GULF COAST. LATEST MREF DATA TRACKS SFC LO OFF THE
EAST COAST NR HATTERAS. THIS TRACK FAVORS AN ALL SNOW EVENT FOR ALL
BUT PERHAPS THE SE CORNER OF THE CWA. WILL ISSUE WINTER STORM
OUTLOOK FOR POSSIBLY OF SIGNIFICANT SNOW LATE SAT NITE AND SUNDAY.
AS IS USUALLY THE CASE...MUCH UNCERTAINTY REMAINS 48 HRS PRIOR TO
THIS WINTER STORM. A FEW MREF MEMBERS SHOW A STRONGER PRIMARY LO
TRACKING INTO OHIO VALLEY...WHICH COULD TURN SNOW TO A MIX OVER
CENTRAL PA. STILL OTHER MEMBERS APPEAR TO DEVELOP A CUTOFF UPPER
LO...RATHER THAN OPEN WAVE...RESULTING IN 1+ INCH QPF AMTS IN COLD
AIR TO NW OF UPPER LO TRACK.

EXTENDED...A PERIOD OF QUIET WX SEEMS LIKELY EARLY NEXT WEEK...AS
RIDGE BUILDS INTO THE EAST. NEXT IN SERIES OF POTENT DISTURBANCES
TRACKS ACROSS THE SOUTHERN US TOWARDS THE EAST COAST BY WEDNESDAY.
LATEST MREF SUGGESTS RAIN RATHER THAN SNOW FOR CENTRAL PA...AS SFC
LO TRACKS TO OUR WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     41  23  35  24 /   0   0   0  60
WILLIAMSPORT   36  20  32  20 /   0   0   0  40
BRADFORD       26  12  24  14 /  20  10   0  30
JOHNSTOWN      26  15  24  18 /  10   0   0  70
ALTOONA        33  19  29  20 /   0   0   0  70
STATE COLLEGE  35  22  32  24 /   0   0   0  50
SELINSGROVE    38  19  32  19 /   0   0   0  50
LANCASTER      40  22  33  21 /   0   0   0  60
YORK           39  17  33  21 /   0   0   0  60
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM OUTLOOK FOR SUNDAY.
&&
FITZGERALD
Hazardous weather outlook, Dec 12, 5:38 AM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 AM EST FRI DEC 12 2003

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-121232-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
538 AM EST FRI DEC 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

FLOODING WILL CONTINUE ON SOME CREEKS OVER THE SOUTH CENTRAL
MOUNTAINS AND LOWER SUSQUEHANNA VALLEY. HOWEVER...BY LATE MORNING
WATER LEVELS SHOULD BE FALLING EVERYWHERE...AND ALL STREAMS SHOULD
RECEDE TO BELOW FLOOD STAGE BY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

LOW PRESSURE WILL TRACK UP THE EAST COAST ON SUNDAY...SPREADING SNOW
INTO THE REGION EARLY SUNDAY MORNING. SNOW WILL CONTINUE INTO SUNDAY
NIGHT...AND MAY CHANGE TO RAIN LATE IN THE DAY OVER THE LOWER
SUSQUEHANNA VALLEY. AT THIS POINT...IT APPEARS MANY PARTS OF CENTRAL
PENNSYLVANIA WILL SEE A PLOWABLE SNOWFALL FROM THIS STORM.

ANOTHER STORM SYSTEM WILL MOVE INTO THE AREA ON WEDNESDAY...BRINGING
EITHER RAIN OR SNOW. IF THE STORM TRACKS TO OUR WEST...PRECIPITATION
WOULD FALL PRIMARILY AS RAIN...AND COULD CAUSE RENEWED FLOODING
PROBLEMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Dec 12, 4:58 AM EST, 4 hours 2 minutes before
WINTER STORM OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 AM EST FRI DEC 12 2003

...SNOWSTORM POSSIBLE FOR CENTRAL PENNSYLVANIA ON SUNDAY...

.LOW PRESSURE WILL TRACK UP THE EAST COAST ON SUNDAY...BRINGING THE
POTENTIAL OF A SIGNIFICANT SNOWFALL TO THE REGION.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-121958-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
458 AM EST FRI DEC 12 2003

...WINTER STORM OUTLOOK...

LOW PRESSURE IS FORECAST TO TRACK UP THE EAST COAST ON SUNDAY AND
SUNDAY NIGHT...BRINGING THE POTENTIAL FOR A SIGNIFICANT SNOWFALL
ACROSS CENTRAL PENNSYLVANIA. SNOW WILL MOST LIKELY SPREAD INTO THE
REGION EARLY SUNDAY MORNING AND CONTINUE INTO SUNDAY NIGHT. ENOUGH
WARM AIR COULD BE DRAWN NORTHWARD TO CHANGE PRECIPITATION OVER TO
RAIN OR ICE ACROSS THE LOWER SUSQUEHANNA VALLEY.

THOSE PLANNING TRAVEL IN CENTRAL PENNSYLVANIA ON SUNDAY SHOULD BE
AWARE OF THE POSSIBILITY OF SNOW. PAY CLOSE ATTENTION TO THE LATEST
WEATHER FORECAST INFORMATION AS THIS WINTER WEATHER SITUATION
CONTINUES TO UNFOLD.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dauphin

When
December 12, 9:00 AM EST to 3:00 PM EST
Where
Dauphin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Heavy rainfall caused Swatara Creek at Middletown to exceed flood stage. The creek rose above its flood stage of 11.0 feet at 9:00 AM EST on the 12th, crested at 11.4 feet at 12:00 PM EST on the 12th, then fell back below flood stage at 3:00 PM EST on the 12th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330912.